Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
181 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Suggest treatment for complex partial seizures

Answered by
Dr.
Dr. Sudhir Kumar

Neurologist

Practicing since :1994

Answered : 5906 Questions

default
Posted on Fri, 27 Jun 2014 in Brain and Spine
Question: Respected Doctor,

My wife,XXXX,46 yrs., hypertensive,hypothyroid lady was admitted to a hospital at XXXXXXX on 18/11/13 with severe chest pain(left side) associated shortness of breath and syncope. Cardiological evaluation-WNL, except tilt test positive.Discharge as vesovogal syncope, hyperthyroidism,GAD with medicine on 22/11/13. After 5 days she was again admitted to the same hospital with same chest pain including loss of consciousness. Coronary angiogram,EEG,CT pulmonary angiogram were normal.She discharged on 5/12/13 with medication. On 23/12/13 she was treated by a local psychiatrist –given nexito 20mg, trazalon 50 mg-took medicine for one month-followed by sudden agitation and aggressive behavior in feb-2014- then olanzapine upto 10 mg and tab Atrivan 2 mg was given. S/E of, disturbance in sleep,appetite,vomiting.

On 24/3/14, we went to hospital at NIMHANS XXXXXXX with the above symptom including loss of consciousness for sometime followed by tightness in teeth,hands and legs and post episode abnormality in behavior for sometime and then became normal, though post episode symptom and time of seizure vary. At NIMHANS (F1-neurology deptt.) diagnosis as CPS – Medicine given T. Tegrital CR 200 mg. twice daily.After that she was O.K. for 20 days and then again seizures appeared. Now it is happening only during sleep and on average once in 2-3 days. As per advice of a local general physician- medication going on T. tegrital 200 mg twice daily with T.lonazep 0 .5 mg at bed time.
Sir, I will go to NIMHANS on 23/6/14 for check up. I, earnestly required your suggestion for the rest of days before going to NIMHANS and want your valuable consultant during stay at XXXXXXX

With regards,
XXXX
XXXX
doctor
Answered by Dr. Sudhir Kumar 30 minutes later
Brief Answer:
Dose of tegrital should be increased.

Detailed Answer:
Hi,

Thank you for posting your query.

I have noted your wife's symptoms. They are suggestive of complex partial seizures with secondary generalization, a type of epilepsy.

Tegrital (carbamazepine) is the correct drug, however, the dose should be increased to 20 mg/kg body weight per day, given in two divided doses.

She should also undergo further evaluation with 24-hour video EEG monitoring, MRI brain epilepsy protocol and PET-CT scan of brain. This would help in localizing the source of seizures.

I hope my reply has helped you.

I would be pleased to answer, if you have any follow up queries or if you require any further information.
     
Best wishes,
Dr Sudhir Kumar MD (Internal Medicine), DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, XXXXXXX
For DIRECT QUERY to me: http://bit.ly/Dr-Sudhir-kumar
My blog: http://bestneurodoctor.blogspot.com/

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 10 hours later
Respected doctor,

MRI brain-CPS protocol already done on mar'14 but no significant abnormality detected.Patient body weight is nearly 75 kgs.As per your advice patient have to take 1500 mgs. tegrital per day.Now i want to know the process of increasing the dose from 400 mgs to 1500 mgs.,and if any new side effect arise then what i have to do.
Sir, I am in a remote place and no doctor or hospital within 40 kms. Therefore i am very dependent on your advice.Today, seizure occurred two time, one at during night sleep time(4-00 a.m.) and other at day sleep time(4-00 p.m.)

With regards,

XXXX

XXXX
doctor
Answered by Dr. Sudhir Kumar 2 hours later
Brief Answer:
The dose should be slowly increased.

Detailed Answer:
Thank you for getting back with more information.

The dose of tegrital should be gradually increased.

As of now, if she was my patient, I would have increased the dose to 300 mg two times daily. After one week, if there are more seizures, the dose can be increased to 900 mg per day.

With slow increase in dose, we do not expect any side effects. With faster increase in dose, giddiness and imbalance may occur.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Sudhir Kumar 2 days later
Respected doctor,

I have increased the dose of tegrital as per your advice.Last two day no seizure occurred.But what about T.lonazep 0 .5 mg at bed time. Will I continue it with same dose.

With regards,

XXXX

XXXX
doctor
Answered by Dr. Sudhir Kumar 2 hours later
Brief Answer:
Please continue lonazep.

Detailed Answer:
Thank you for getting back.

Please continue Lonazep (clonazepam) at the same dose.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Lab Tests

Recent questions on  Olanzapine

doctor1 MD

My husband is on Zyprexa 15 mg. How long is the adjustment period for his body? He has been on it for a couple weeks and is sleeping 12 hours a...

doctor1 MD

ive been in touch with my doctor after developing hives all over my hands, wrists, arms, under my arms, buttocks, and the backs of thighs after a...

doctor1 MD

my son is 21 yrs old diagnosed with schizo-effecta and bi-polar disease and is takingc zyprexa 5mg PRN and 40mg every night on schedule, His PRN he...

doctor1 MD

Hi, I m bipolar, and we are switching me from 3 mg risperidone, to 10 mg olanzapine. I have been on risperidone for over 14 years, but was on...

doctor1 MD

My 26 yr old son was depressed at the beginning of th year and was prescribed prozac . This precipitated manic episode from mar-jun, during which...

doctor1 MD

my husband is in stage 4 of esophagus cancer he does not sleep at night morphine has had side effects hallucinations sleeping pills do not work...

doctor1 MD

In 2011 I went for hiv test I was told that I was positve after that I have done several test after 6 month, 2years and all the test showed...